Printer Friendly

Cardiocirculatory collapse after a single dose of sustained-release verapamil in a cirrhotic patient: usefulness of hyperinsulinaemia-euglycaemia therapy.

Serious adverse events may occur even after therapeutic doses of calcium-channel blockers (CCB) in patients who are particularly at risk (1). We describe such a case successfully treated by "hyperinsulinaemia-euglycaemia therapy".

A 52-year-old man weighing 70 kg was transferred to the intensive care unit for severe hypotension and bradycardia. His main past medical history included ethanol-related liver cirrhosis (Child class A), type 2 diabetes mellitus treated by insulin and chronic renal failure.

A transjugular intrahepatic portosystemic shunt was created one month before to manage the portal hypertension. The patient had also developed hypertrophic obstructive cardiomyopathy for which he received in the morning, for the first time, 120 mg of a sustained-release verapamil preparation. Eight hours later, he was found severely hypotensive (74/50 mmHg, heart rate 70 /min). The electrocardiogram showed a first-degree atrioventricular block that was not noted previously. The relevant biological data were: glucose 112 mg/dl, creatinine 2.3 mg/dl, potassium 5.9 mmol/l, ionised calcium 4.3 mmol/l and lactate 1.9 mmol/l. Arterial pH was 7.36, with [Pco.sub.2] 31 mmHg and total bicarbonate 17.4 mmol/l. The patient was anuric for several hours. Fluid therapy with 500 ml colloid was unsuccessful. As hypotension and bradycardia worsened, he received atropine (1 mg), calcium chloride (two bolus of 10 ml each) and epinephrine (3 mg in titrated doses). A continuous infusion of noradrenaline was started at the rate of 13.3 jug/min. At that time, systolic blood pressure was only 59 mmHg and pulse rate 29 /min. Total bicarbonate had decreased to 13.4 mmol, with [Pco.sub.2] 23.8 mmHg and arterial pH 7.37. The patient became poorly responsive. On the electrocardiogram, a third-degree atrioventricular block was recorded. The central oxygen venous saturation (Scv[O.sub.2]) was 40%. As the origin of the cardiogenic shock was considered to be related to verapamil toxicity, a metabolic treatment based on hyperinsulinaemia-euglycaemia therapy was proposed. Blood glucose was at that time 200 mg/dl. A bolus dose of 70 IU of insulin (1 IU/kg) was given (1900 hours) and followed by a continuous infusion at the rate of 0.5 IU/kg/h. Within 30 minutes after the bolus of insulin, arterial blood pressure increased up to 101/59 mmHg and heart rate rose to 69 /min (Figure 1). The heart rhythm converted to sinus rhythm. The patient became more alert and Svc[O.sub.2] went up to 61%. The noradrenaline infusion was ceased after one hour. Diuresis also improved over some hours and remained higher than 1.5 ml/ kg/h. The infusion of insulin was continued for 14 hours without any complication (no hypoglycaemia). The patient was discharged from the intensive care unit after 48 hours. A first degree atrioventricular block was still present on the electrocardiogram.

In patients with liver cirrhosis receiving verapamil, total systemic clearance decreases and bioavailability increases, resulting in a major increase in the area under the plasma concentration-time curve after oral dosing. These pharmacokinetic changes have been nicely shown in a study conducted on seven cirrhotic patients receiving an oral dose of 40 mg verapamil (2). This was further confirmed in some cases of therapeutic use of verapamil in cirrhotic patients who consequently developed cardiogenic shock (3,4).

The blockade of L-type calcium channels impairs insulin release by pancreatic cells and impairs glucose uptake by the tissues by causing insulin resistance. Hyperglycaemia is therefore a common feature of CCB poisoning, but can also be observed at therapeutic dosage. A strong association has been recently shown between serum glucose concentrations and the severity of CCB poisoning5. Insulin may be beneficial following CCB toxicity for various reasons (6). Insulin is known to actively stimulate myocardial glucose metabolism and markedly inhibit fatty-acid metabolism. Other mechanisms on inotropy, including a better calcium-related excitation-contraction coupling, are also likely involved. Our patient was admitted with a normal blood glucose level in the intensive care unit, but he had received his morning usual dose of subcutaneous insulin in the gastroenterology unit and did not eat for the whole journey. In the present observation, as in similar cases, the correction of the haemodynamic disturbances occurred within 30 to 45 minutes; this would suggest a metabolic rather than a pharmacological effect. Complete discontinuation of vasoactive agents was then possible.


(1.) Nanda U, Ashish A, Why HJF. Modified release verapamil induced cardiogenic shock. Emerg Med J 2005; 22:832-833.

(2.) Somogyi A, Albrecht M, Kliems G, Schafer K, Eichelbaum M. Pharamacokinetics, bioavailability and ECG response of verapamil in patients with liver cirrhosis. Br J Clin Pharmacol 1981; 12:51-60.

(3.) Sakurai H, Kei M, Matsubara K, Yokouchi K, Hattori K, Ichihashi R et al. Cardiogenic shock triggered by verapamil and atenolol: a case report of therapeutic experience with intravenous calcium. Jpn Circ J 2000; 64:893-896.

(4.) Stajer D, Bervar M, Horvat M. Cardiogenic shock following a single therapeutic oral dose of verapamil. Int J Clin Pract 2001; 55:69-70.

(5.) Levine M, Boyer EW, Pozner CN, Geib AJ, Thomsen T, Mick N et al. Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. Crit Care Med 2007; 35:2071-2075.

(6.) Lheureux PE, Zahir S, Gris M, Derrey A-S, Penaloza A. Benchto-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care 2006; 10:212.

A.-L. Richard

P. Hantson

Brussels, Belgium
Figure 1: Change in haemodynamics after the start of
hyperinsulinemia-euglycaemia therapy. HR = heart rate,
SBP=systolic blood pressure, NorA=noradrenaline.

                   1900 hours   1930 hours   2000 hours   2030 hours

HR (bpm)           29           39           69           75
SBP (mmHg)         59           93           120          100
NorA ([mu]g/min]   13.3         13.3         0            0
Diuresis (ml)      0                         45

COPYRIGHT 2010 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Richard, A.-L.; Hantson, P.
Publication:Anaesthesia and Intensive Care
Article Type:Case study
Date:Mar 1, 2010
Previous Article:Acetazolamide as an adjunct to sodium bicarbonate in the treatment of rhabdomyolysis.
Next Article:Wire-reinforced endotracheal tube penetrated by the Harmonic Scalpel[R].

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters